Hail, Las Animas
- When
- September 26, 2:05 PM MST to 2:15 PM MST
- Where
- Las Animas County, 1.38 mi N of Ville Green
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -103.520
Hail covered the ground to a depth of 3 inches.
produced hail up to the size of quarters in Las Animas and Baca Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Clusters of storms...some severe...produced hail up to the size of quarters in Las Animas and Baca Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 26, 10:48 AM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT WED SEP 26 2012 .AVIATION... CONCERN IS INCREASING FOR THE POTENTIAL OF LOW CIGS/SOME FOG ACROSS KPUB AND KCOS LATER TONIGHT/EARLY TOMORROW. MODELS ARE TRENDING TOWARDS MOIST UPSLOPE DEVELOPING TONIGHT AND THIS COULD BRING CIGS AT OR BELOW MVFR AT KPUB AND ESPECIALLY KCOS. GIVEN THE WARM AIR ADVECTION AND UPSLOPE SIGNALS IN THE DATA...THIS POSSIBILITY IS INCREASING. 18Z TAF ISSUANCE HAS NOW MENTIONED THIS POSSIBILITY AT THESE TWO TERMINAL SITES. I SHOULD NOTE THAT MOS GUIDANCE HAS IFR CONDITIONS AT KCOS LATE TONIGHT/TOMORROW BUT I DO NOT WANT TO GO THAT PESSIMISTIC AT THIS TIME. ALL TAF SITES WILL LIKELY SEE SOME THUNDER AT OR NEAR THE AERODROME REGION THIS AFTERNOON AND EARLY EVENING...WITH THE GREATEST POTENTIAL AT KCOS. LOCALLY HEAVY SHOWERS RESTRICTING BOTH VIS AND CIGS WILL BE POSSIBLE. && .PREV DISCUSSION... /ISSUED 321 AM MDT WED SEP 26 2012/ SHORT TERM... (TODAY AND TONIGHT) SATELLITE IMAGES THIS MORNING SHOWING THE UPR LOW CIRCULATION OVR WRN CO...AND THIS IS NOT EXPECTED TO MOVE MUCH IN THE NEXT 24 HOURS. AN AREA OF SLOW MOVING SHOWERS CONTINUES OVER KIOWA...NRN PROWERS AND EXTREME NERN BENT COUNTIES THIS MORNING...WITH A NEW BATCH OF CONVECTION MOVING INTO THE SWRN MTS. HAVE SEEN BRIEF PERIODS OF REDUCED VSBY AT KALS DUE TO FOG THIS MORNING...BUT CLOUDS ARE BEGINNING TO INCREASE OVR THE AREA AND THIS MAY KEEP FOG FROM FORMING AGAIN. THE AREA OF CONVECTION THAT HAS MOVED INTO THE SW MTS...IS EXPECTED TO SPREAD OVR THE SAN LUIS VALLEY AND THE SANGRE DE CRISTOS THIS MORNING. IN THE AFTERNOON AND EARLY EVENING PCPN MAY BE WIDESPREAD OVR MUCH OF THE HYR TRRN...WITH SCT PCPN SPREADING ACRS THE SERN PLAINS. LAPSE RATES AROUND 8C/KM ARE FORECAST THIS AFTERNOON AND SO SCT TSTMS ARE EXPECTED AND COULD SEE SOME LOCALLY MODERATE TO HEAVY RAIN. WL ALSO SEE SOME SNOW AGAIN OVR THE HYR ELEVATIONS... MAINLY ABOVE 11000 FEET...WITH A FEW INCHES OF ACCUMULATION. BY LATE EVENING MUCH OF THE PCPN IS EXPECTED TO DECREASE...ALTHOUGH AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO THE LATE NIGHT HOURS OVR THE FAR SOUTHEAST PLAINS...AND POSSIBLY ALONG THE PALMER DVD. /28 LONG TERM... (THURSDAY THROUGH NEXT WEDNESDAY) ..DRY AND WARM NEXT WEEK... END OF THE WEEK AND THROUGH THE WEEKEND WILL CONTINUE TO BE UNSETTLED...THEN SHOULD SEE A RETURN TO DRY AND WARM CONDITIONS AS A STRONG HIGH PRESSURE SYSTEM BUILDS OVER THE AREA. HAVE GENERALLY MAINTAINED THE HIGHER POPS FOR THE EARLY HALF OF THE FORECAST PERIOD...THEN REDUCED POPS SOMEWHAT AND RAISED MAX TEMPS FOR EARLY NEXT WEEK. THURSDAY...THE PESKY UPPER LOW WILL STILL BE STALLED OUT OVER W-CENTRAL CO. THIS WILL MEAN A CONTINUATION OF THE COOL AND SHOWERY WX THAT WEE HAVE SEEN THE LAST COUPLE OF DAYS. IN FACT...THE LATEST NAM GUIDANCE SUGGESTS THAT THU COULD BE THE WETTEST DAY OF THE SERIES...ESPECIALLY FOR THE ERN MTS AND PLAINS. THE PALMER DVD SHOULD BE FAVORED EARLY...ALONG WITH PORTIONS OF THE ERN PLAINS N OF HGWY 50...THEN AS WINDS CONTINUE TO VEER WITH THE SLOWLY MOVING TROUGH...WILL SEE AN UPSWING IN PRECIP OVER THE ERN MTS. HAVE KEPT POPS OVER THE I-25 CORRIDOR FAIRLY CONSERVATIVE...BUT THEY MAY HAVE TO BE RAISED IF THIS MOISTER TREND IN GUIDANCE CONTINUES. FRIDAY...THE LOW FINALLY MOVES EWD...BUT COULD SEE SOME SHOWERS EARLY OVER THE ERN PLAINS...ESPECIALLY NR THE KS BORDER. BY AFTERNOON...THERE IS ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR SHOWER DEVELOPMENT OVER THE SRN FRONT RANGE AND ADJACENT AREAS. WET BULB TEMPS SHOULD MAINTAIN SNOW LEVELS IN THE 11000 FOOT RANGE. BIG WINNER SNOW-WISE WILL BE PIKES PEAK...WHICH COULD PICK UP ANOTHER 3-6 INCHES OF NEW SNOW ABOVE GLEN COVE. TEMPS OVER THE PLAINS SHOULD TOP OUT IN THE LOWER 70S. WRN ZONES AND CENTRAL MTS WILL START DRYING OUT...BUT COULD STILL SEE SOME AFTERNOON SHOWERS. THIS WEEKEND...STILL SOME UNCERTAINTY ON HOW STRONG ANOTHER FRONTAL PUSH WILL BE LATE SATURDAY INTO SUN. BUT AT ANY RATE...BEST CHANCE OF MORE SHOWERS WILL COME DURING THIS FRONTAL PASSAGE...WITH THE QUESTION BEING HOW MUCH QPF TO EXPECT. WILL MAINTAIN LOW POPS OVER THE PLAINS FOR NOW. TEMPS WILL REBOUND TO THE MID AND POSSIBLY UPPER 70S. GLOBAL MODELS ARE NOW IN EXCELLENT AGREEMENT THAT THE EARLY PART OF NEXT WEEK WILL BE DRY...AS A STRONG RIDGE BUILDS OVER THE ROCKIES. SUBTROPICAL MOISTURE LOOKS TO BE A NO SHOW. TEMPS WILL CLIMB BACK INTO THE 80S FOR THE LOWER ARKANSAS VALLEY. NEXT REAL SHOT OF STORMY WEATHER DOES NOT LOOK TO COME UNTIL THE FIRST WEEKEND OF OCTOBER. 44 AVIATION... HAVE SEEN BRIEF RESTRICTIONS TO THE VSBY AT KALS THIS MORNING DUE TO FOG...HOWEVER WITH MID LEVEL CLOUDS INCREASING OVR THE AREA...FOG MAY NOT FORM AGAIN THIS MORNING. COULD SEE SOME LOW CLOUDS AND/OR FOG IN PORTIONS OF EL PASO COUNTY INCLUDING THE KCOS AREA. OTRW...THE REST OF THE DAY THE TAF SITES SHOULD HAVE VFR CONDITIONS. THERE WL GENERALLY BE A LOT OF CLOUD COVER FOR MUCH OF THE DAY AND ALL TAF SITES WL HAVE CHANCES FOR SHOWERS AND THUNDERSTORMS... ESPECIALLY THIS AFTERNOON AND EVENING...WITH BRIEF MODERATE TO HEAVY RAIN AND MVFR CONDITIONS POSSIBLE. BY ABOUT 05Z PCPN SHOULD END AT THE TAF SITES. COULD SEE SOME LOW CLOUDS AND/OR FOG LATE TONIGHT AT KALS...KCOS AND KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1141 AM MDT WED SEP 26 2012 COZ058>089-093>099-271745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1141 AM MDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A RISK OF A COUPLE OF ROPE-LIKE TORNADOES TODAY IN THE SAN LUIS VALLEY. THERE WILL ALSO BE A RISK OF SEVERE HAIL...UP TO 1 INCH IN DIAMETER...ACROSS THE FAR SOUTHEAST PLAINS THIS AFTERNOON. AN UPPER LEVEL LOW OVER WEST CENTRAL COLORADO WILL BRING SUFFICIENT INSTABILITY TO THE REGION TODAY FOR ISOLATED STRONG TO SEVERE STORMS. SHEAR AND INSTABILITY IS IN PLACE FOR THE POSSIBILITY OF A COUPLE OF ROPE-LIKE TORNADOES TO OCCUR IN THE SAN LUIS VALLEY. FUNNEL CLOUDS AND A TORNADO WERE REPORTED YESTERDAY IN THE SAN LUIS VALLEY. IN ADDITION...THIS SAME SYSTEM MAY BRING SEVERE HAIL AND AN ISOLATED TORNADO TO THE FAR SOUTHEAST PLAINS LATER THIS AFTERNOON. THE GREATEST CHANCE OF SEVERE WEATHER ON THE SOUTHEAST PLAINS WILL BE ACROSS LAS ANIMAS AND BACA COUNTIES. IN ADDITION...ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN SHOWERS WILL OCCUR THROUGHOUT THE REGION TODAY. IF ONE OF THESE HEAVY SHOWERS FORMS OVER THE WALDO BURN SCAR...THEN LOCAL FLASH FLOODING WILL BE POSSIBLE. SNOW IS AGAIN EXPECTED OVER THE HIGHER ELEVATIONS...MAINLY ABOVE 11000 FEET. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ON THURSDAY. STORMS WILL BRING THE THREAT OF LIGHTNING...WIND GUSTS TO 45 MPH...AND LOCALLY HEAVY RAINFALL. ABOVE 11000 FEET...ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE. STORMS WILL BE MORE ISOLATED FRIDAY THROUGH SUNDAY...AND BY MONDAY DRY CONDITIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SAN LUIS VALLEY AND THE FAR SOUTHEAST PLAINS THIS AFTERNOON. AND ACROSS THE HIGHER ELEVATIONS OF THE MOUNTAINS TODAY AND TONIGHT. 34/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 103 PM MDT WED SEP 26 2012 COZ081-084-085-261930- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 103 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS. AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN SHOWERS IN THE UTE PASS AREA...WHICH WILL MOVE ACROSS THE WALDO CANYON BURN SCAR. RAINFALL AMOUNTS UP TO 0.10 INCH COULD OCCUR WITH THE HEAVIEST SHOWERS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 202 PM MDT WED SEP 26 2012 COZ094-262030- EASTERN LAS ANIMAS COUNTY- 202 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF THATCHER...OR 41 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 139 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
4 hail. Local standard time, as filed.
Hail covered the ground to a depth of 3 inches.
Hail covered the ground to a depth of 2 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404818, 404819, 404820, 404821.